|Undetectable VL with continued decrease in CD4
Mar 13, 2000
My question follows:
Date CD4 CD4% VL
3/11/97 434 31 51000
6/10/97 717 36 undetectable
9/23/97 834 37 undetectable
1/12/98 691 31 52
4/14/98 499 27 undetectable
D4T, DDI, Viramune
8/13/98 278 22 441
(Viral Load was probably up on 8/13 test because of Hep A infection during previous month)
9/25/98 250 21 187
11/24/98 244 20 141
D4T, DDI, Viracept
2/25/99 175 15.5 160
4/16/99 188 17 undetectable
I don't have the latest numbers from my most recent tests, but they were about the same as the 4/16/99 results (I do remember that VL was undetectable and CD4 was 182, which is supposedly in the normal range of deviation from 188).
The Hep A infection of 7/98 probably explains the increase in VL and probably even the decrease in CD4 (except that it started to drop before the Hep A infection). Why didn't the CD4 count go back up, though?
My doctor said that I'm his only patient with the situation of undetectable VL, but continued decrease in CD4.
He dropped AZT from my drug list, presuming that it might be toxic to me (my CD4 had started to drop before the Hep A infection). When my CD4 count dropped below 200, he put me on Viracept (protease inhibitor).
Recently, I have experienced a weight drop to 122# from 135# (in 2 months). My weight seems constant now, but I can't really explain it either (unless it's simply the cumulative effect from lack of appetite because of the drugs -- I hadn't noticed anything different about my appetite from prior months, though).
Any advice about what to do?
| Response from Dr. Holodniy
We have all seen patients in our practices that have this kind of CD4 cell decline in absence of any detectable viral load. No one is sure what is going on here. Is it drug toxicity, other intercurrent infection affecting the bone marrow, or more cytopathic HIV, still replicating and killing t cells outside the blood which we can't see. Some people have gotten benefit from interleukin 2 (IL-2) in your type of situation. This will raise CD4 counts, but for how long is unclear.
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.